Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 72, NWS San Angelo, TX

August 31, 2004Crockett County, Sutton County, Texas

NWS San Angelo, TX issued this flash flood warning at Aug 31, 2004, 3:14 AM CDT for Crockett County, Sutton County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 3:14 AM CDT (08:14 UTC)
Expired
Aug 31, 2004, 7:15 AM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Crockett County, TX, Sutton County, TX

The radar

The San Angelo radar (KSJT), 118 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
479 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2081 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 310820
FFWSJT
TXC105-435-311215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 AM CDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN CROCKETT COUNTY IN WEST CENTRAL TEXAS
  WESTERN SUTTON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 715 AM CDT

* AT 312 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED AN AREA
  OF SHOWERS AND SCATTERED THUNDERSTORMS PERSISTING ACROSS WESTERN
  SUTTON AND SOUTHERN CROCKETT COUNTIES. THE SHOWERS AND STORMS 
  WERE MOVING SLOWLY NORTH AT 10 MPH. 

* THE SHOWERS AND STORMS WERE WEAKENING...AND ADDITIONAL RAINFALL 
  AMOUNTS OF ONE QUARTER TO ONE HALF INCH WILL OCCUR...WITH ISOLATED
  LOCATIONS RECEIVING UP TO ONE INCH. THE SHOWERS AND STORMS WILL
  GRADUALLY DISSIPATE TOWARD DAYBREAK.   

* DOPPLER RADAR ESTIMATES THAT 3 TO 6 INCHES OF RAIN HAVE FALLEN IN
  SOUTHWEST SUTTON COUNTY SINCE 10 PM...WITH LOCALIZED AMOUNTS OVER 
  6 INCHES. TWO TO FOUR INCHES HAVE FALLEN IN SOUTHEASTERN CROCKETT 
  COUNTY. 
  
* THE SUTTON COUNTY SHERIFF REPORTED THAT HIGHWAY 1989 AND HIGHWAY 
  189 HAVE BEEN CLOSED IN WEST AND SOUTHWEST SUTTON COUNTY...DUE
  TO HIGH WATER. 

* DUE TO THE VERY HEAVY RAIN WHICH OCCURRED...FLASH FLOODING OF LOW 
  WATER CROSSINGS IS LIKELY ACROSS WESTERN SUTTON AND SOUTHEASTERN 
  CROCKETT COUNTIES. FLOODING ALONG THE DRY DEVILS RIVER IS ALSO 
  LIKELY. IN SOUTHERN CROCKETT COUNTY...FLOODING COULD OCCUR ALONG 
  THE JOHNSON DRAW...AND ALONG PARTS OF HIGHWAY 163 AND HIGHWAY  
  1973.  

TURN AROUND...DONT DROWN BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT 
IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. 
IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER 
GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO 
FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3030 10123 3031 10069 3068 10073 3068 10104
      3067 10129 3069 10161 3031 10164

$$

19
1 follow-up statement
000 
WGUS74 KSJT 311033
FFSSJT
TXC105-435-311215-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
522 AM CDT TUE AUG 31 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR WESTERN SUTTON 
AND SOUTHERN CROCKETT COUNTIES UNTIL 715 AM CDT...

THE COVERAGE OF SHOWERS AND STORMS HAS DECREASED. AT 520 AM 
NATIONAL WEATHER SERVICE RADAR INDICATED A FEW LINGERING 
SHOWERS AND THUNDERSTORMS ACROSS SUTTON AND CROCKETT COUNTIES.
THE SHOWERS AND STORMS WILL DISSIPATE DURING THE EARLY MORNING 
HOURS. ANY ADDITIONAL RAINFALL WILL BE GENERALLY LESS THAN ONE
QUARTER OF AN INCH.

DOPPLER RADAR ESTIMATES THAT 3 TO 6 INCHES OF RAIN HAVE FALLEN IN
SOUTHWEST SUTTON COUNTY SINCE 10 PM...WITH LOCALIZED AMOUNTS OVER 
6 INCHES. TWO TO FOUR INCHES HAVE FALLEN IN SOUTHEASTERN CROCKETT 
COUNTY. 
  
THE SUTTON COUNTY SHERIFF REPORTED THAT HIGHWAY 1989 AND HIGHWAY 
189 WERE CLOSED IN WEST AND SOUTHWEST SUTTON COUNTY...DUE
TO HIGH WATER. 

DUE TO THE VERY HEAVY RAIN WHICH OCCURRED...FLOODING OF LOW WATER
CROSSINGS WILL LIKELY CONTINUE THROUGH DAYBREAK ACROSS WESTERN 
SUTTON AND SOUTHEASTERN CROCKETT. FLOODING ALONG THE DRY DEVILS 
RIVER IS ALSO LIKELY. IN SOUTHERN CROCKETT COUNTY...FLOODING 
COULD OCCUR ALONG THE JOHNSON DRAW...AND ALONG PARTS OF HIGHWAY 
163 AND HIGHWAY 1973. WATER LEVELS WILL GRADUALLY RECEDE DURING
THE MORNING.   

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE 
THE DANGERS OF FLOODS AND FLASH FLOODS. MOTORISTS SHOULD BE 
ALERT FOR FLOODED ROADS AND LOW WATER CROSSINGS. TURN AROUND...
DONT DROWN   

$$

19

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:02 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Aug 30, 11:02 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1102 PM CDT MON AUG 30 2004

.UPDATE...
THUNDERSTORMS...WHICH WERE MOVING NORTHWEST ALONG THE OUTFLOW
BOUNDARY IN SUTTON AND CROCKETT COUNTIES...HAVE NOW BEEN SPREADING
NORTHWARD BACK INTO THE CONCHO VALLEY...AND ARE COVERING MUCH OF
IRION AND WESTERN SCHLEICHER COUNTIES. UPDATED ZONES FOR LATEST
COVECTIVE TRENDS.

&&

.PREV DISCUSSION...
THUNDERSTORMS STILL GOING STRONG ALONG INTERSTATE 10 CORRIDOR...
MAINLY AIDED BY A SOUTHWEST MOVING OUTFLOW BOUNDARY. ELSEWHERE...
EXCEPT A FEW ISOLATED STORMS WERE OVER STERLING CITY AND SOUTH OF
SWEETWATER...WITH MOST STORMS WERE WEAKENING WITH LOSS OF
THE SUNS HEATING. WILL HOLD OFF ON UPDATING ZONES TO CHANGE OR REMOVE
POPS AT THIS TIME.

SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS PARTS OF WEST
CENTRAL TEXAS...MAINLY IN A NORTHWEST TO SOUTHEAST BAND. LOW LEVEL
THETA-E AXIS COMBINING WITH A WEAK SHORTWAVE EVIDENT ON WATER
VAPOR IMAGERY. RECENT RAINFALL ALSO A HELP...AS SURFACE DEWPOINTS
CLIMBED 5 TO 10 DEGREES THIS MORNING BEFORE STARTING TO MIX OUT A
LITTLE THIS AFTERNOON. ALTHOUGH MUCH OF THIS IS DIURNAL AND WILL
SLACKEN AFTER SUNSET...GIVEN THE MOIST AIR MASS AND SHORTWAVE...A
LITTLE ACTIVITY MAY WELL PERSIST THROUGH THE OVERNIGHT HOURS.

MEANWHILE...ALSO WATCHING A STRONG OUTFLOW BOUNDARY HEADING SOUTH
ACROSS THE WESTERN SECTIONS OF NORTH TEXAS...AND WILL LIKELY BE
HEADING INTO THE NORTHERN SECTIONS OF THE BIG COUNTRY WITHIN THE
NEXT HOUR OR SO. SLIGHTLY DRIER AIR MASS...BUT BETTER LOW LEVEL
FOCUS. WILL CARRY SOME POPS UP THERE AS WELL. AS HAS BEEN THE CASE
LATELY...LATEST RADAR TRENDS WILL PLAY A BIG PART IN EXACT FIRST
PERIOD POP NUMBERS.

LESS ACTIVITY EXPECTED TOMORROW...AS SLIGHTLY DRIER AIR MASS THAT
INVADED ACROSS NORTH CENTRAL TEXAS TODAY EXPECTED TO OOZE A LITTLE
FARTHER SOUTHWEST. STILL THINK MODELS ARE UNDERESTIMATING MOISTURE
A LITTLE...AS WET GROUND CONTRIBUTES ITS SHARE. MORE ISOLATED
ACTIVITY TOMORROW...WHEREVER THE OUTFLOW BOUNDARY ENDS UP WILL
LIKELY SEE THE BEST CHANCES.

RIDGE NEVER REALLY BUILDS INTO THE AREA THROUGH THE END OF THE
WEEK...SO CAP NEVER REALLY BUILDS IN EITHER. WILL NOT RULE OUT A
FEW STORMS...BUT COULD JUST ABOUT BE ANY DAY AT ANY TIME AND DO NOT
WANT TO CARRY WIDESPREAD ISOLATED POPS OVER MULTIPLE TIME PERIODS.
WILL NOT MENTION IN THE ZONES FOR NOW. ALSO MEANS THAT SLIGHTLY
BELOW NORMAL TO NEAR NORMAL TEMPS WILL PREVAIL.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

99/99
Hazardous weather outlook, Aug 30, 1:50 PM CDT, 13 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
150 PM CDT MON AUG 30 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-311849-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
150 PM CDT MON AUG 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE CENTRAL
AND SOUTHERN PORTIONS OF WEST CENTRAL TEXAS THIS AFTERNOON. ALTHOUGH
NO ORGANIZED SEVERE WEATHER IS EXPECTED...THERE IS A POSSIBILITY THAT
ONE OR TWO STORMS MAY PULSE UP TO SEVERE LIMITS FOR A BRIEF PERIODS.
THE THUNDERSTORMS SHOULD WEAKEN ABOUT SUNSET.

.DAYS TWO THROUGH SEVEN...

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME DUE TO THE LIMITED
NATURE OF THE SEVERE WEATHER THREAT.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 9:16 PM CDTFlash Flood WarningSJTCrockett, Sutton119 min
Aug 31, 12:26 AM CDTFlash Flood WarningSJTCrockett, Sutton3 hr
Aug 31, 4:36 PM CDTFlash Flood WarningSJTSchleicher, Sutton6 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.